Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Grand Forks, ND

July 25, 2005Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jul 25, 2005, 11:28 AM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 11:28 AM CDT (16:28 UTC)
Expired
Jul 25, 2005, 10:00 PM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:45 PM CDTFLASH FLOOD2 S Dalton, MNAREAS OF OVERLAND FLOODING DEVELOPED IN SOUTHWEST OTTER TAIL COUNTY ACROSS PORTIONS OF WESTERN, AASTAD, AND TUMULI TOWNSHIPS. SEVERAL SECTION ROADS WERE BLOCKED OFF IN RESPONSE TO HIGH WATER AND DEGRADED ROAD CONDITIONS.
Jul 25, 12:45 PM CDTFLASH FLOOD7 Nw Wendell, MNWATER OVERTOPPED A PORTION OF CNTY RD 40 NEAR RABBIT CREEK IN EXTREME NORTHWEST GRANT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 251628
FFWFGF
MNC051-111-260300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1128 AM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA
  SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1000 PM CDT

* AT 1119 AM CDT...WEATHER SPOTTERS REPORTED 3 INCHES OF RAIN HAVE
  FALLEN IN THE WESTERN TOWNSHIP OF OTTERTAIL COUNTY...SOUTH OF
  FERGUS FALLS. DOPPLER RADAR ESTIMATES SHOW THAT 2 TO 3 INCHES OF
  RAIN HAVE FALLEN IN THE WESTERN...FERGUS FALL AND DALTON AREAS.
  AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE LIKELY IN THESE AREAS.
  DOPPLER RADAR SHOW THAT STRONG THUNDERSTORMS WILL BE MOVING INTO
  THE WENDELL...NORCROSS AND ELBOW LAKE AREAS DURING THE EARLY
  AFTERNOON. RAINFALLS OF 2 TO 4 INCHES ARE POSSIBLE BY EARLY 
  AFTERNOON..

* SOME LOCATIONS IN THE WARNING INCLUDE FERGUS FALLS...PARKERS
  PRAIRIE...HOFFMAN AND HENNING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

EWENS
3 follow-up statements
000 
WGUS73 KFGF 251836
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT MON JUL 25 2005

MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
135 PM CDT MON JUL 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN 
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL 
AND GRANT COUNTIES UNTIL 1000 PM...

STRONG THUNDERSTORMS HAD MOVED ACROSS FAR SOUTHERN RED RIVER VALLEY 
THIS MORNING. THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND 
WENDELL AREAS HAVE RECEIVED 2 TO 3 INCHES OF RAIN BETWEEN 8AM AND 
NOON. A BROAD AREA OF MODERATE TO HEAVY RAIN CONTINUES IN THE 
WARNING AREA AND IS FORECAST TO PERSIST INTO THE MID TO LATE 
AFTERNOON. GENERALLY ONE HALF TO ONE INCH OF RAIN WILL FALL THIS 
AFTERNOON...AND 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN A FEW LOCALES.

REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT 
PONDING OF WATER IS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH 
LOWLAND FLOODING DEVELOPING. DITCHES WERE RUNNING FULL IN THE 
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE 
WITHIN BANK RISES WERE BEING NOTED ON AREA RIVERS AS WELL.

RUNOFF WILL INCREASE DURING THE AFTERNOON ESPECIALLY IN THE
HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. REPORTS
FROM THE DORAN...CAMPBELL AND WESTERN AREAS INDICATE THAT WATER IS
BEGINNING TO AFFECT SOME SECONDARY ROADWAYS. AREA CREEKS AND STREAMS 
WILL ALSO EXPERIENCE SIGNIFICANT RISES THROUGH THE AFTERNOON. THE 
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL LIKELY SEE MODERATE 
RISES OVER THE NEXT FEW DAYS.
 
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE 
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE


LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

EWENS
000 
WGUS73 KFGF 252145
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON JUL 25 2005

MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
445 PM CDT MON JUL 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN 
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL 
AND GRANT COUNTIES UNTIL 1000 PM...

HEAVY RAINS FELL ACROSS A SMALL PORTION OF THE SOUTHERN RED RIVER 
VALLEY INCLUDING THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND 
WENDELL AREAS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 8AM AND 
NOON...WITH LESS THAN AN INCH ADDITIONAL THEREAFTER. THE RAIN HAS 
SINCE MOVED EAST OF THE AREA...YET RUNOFF CONTINUES TO AFFECT LOW 
LYING AREAS. 

REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT 
PONDING OF WATER WAS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH 
LOCALIZED LOWLAND FLOODING. A FEW SECONDARY AND SECTION ROADS HAD 
WATER OVER THEM IN THE WARNING AREA...MAINLY WESTERN OTTER TAIL AND 
SOUTHERN RICHLAND COUNTIES. DITCHES WERE RUNNING FULL IN THE 
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE 
WITHIN BANK RISES WERE BEING NOTED ON A FEW AREA RIVERS AS WELL.

RUNOFF WILL CONTINUE DURING THE LATE AFTERNOON HOURS ESPECIALLY IN 
THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. DUE 
TO THE RELATIVELY NARROW NATURE OF THE HEAVY RAINS...THE RUNOFF 
SHOULD PEAK DURING THE EARLY EVENING AND DIMINISH BY SUNSET. THE 
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL SEE SLIGHT TO 
MODERATE RISES OVER THE NEXT FEW DAYS.
 
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE 
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE


LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

EWENS
000 
WGUS73 KFGF 260223
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
923 PM CDT MON JUL 25 2005

MNC051-111-260233-
GRANT MN-OTTER TAIL MN-
923 PM CDT MON JUL 25 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN OTTER TAIL
AND GRANT COUNTIES...

AT 923 PM CDT...HEAVY RAINS HAVE MOVED OUT OF GRANT AND SOUTHERN
OTTER TAIL COUNTIES. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO 
LONGER A THREAT SO THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

HOPKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:00 AM CDT, 28 minutes earlier.

Area forecast discussion, Jul 25, 11:00 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT MON JUL 25 2005

.CURRENT OBSERVATIONAL OVERVIEW...
15Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTHERN NEBRASKA WITH
INVERTED TROUGH AXIS INTO SOUTHEAST NORTH DAKOTA/WEST CENTRAL MINNESOTA
STRONGEST PRESSURE FALLS NOTED ACROSS NORTHWEST IOWA SUGGESTING LOW CENTER
SHOULD CONTINUE PUSHING EAST THIS AFTERNOON. LATEST WATER VAPOR IMAGERY
SHOWED REGION UNDER THE FAVORABLE RIGHT REAR QUAD OF 250MB 120 JET MAX
THIS FEATURE IS AIDING UPPER LEVEL DIVERGENCE AND RESULTANT LARGE SCALE
ASCENT. EXAMINATION OF RADAR TRENDS SUGGESTS THAT STEADIEST AND HEAVIEST
RAINFALL/EMBEDDED THUNDER OCCURRING SOUTH OF THE I-94 CORRIDOR WHERE
FLASH FLOOD WARNING HAVE BEEN ISSUED FOR PORTIONS OF SOUTHERN WILKIN...
RICHLAND AND SARGENT COUNTIES WHERE UP TO 2 TO 3 INCHES OF RAINFALL HAS
OCCURRED.

.SHORT TERM...
SURFACE LOW/INVERTED TROUGH MOVE EASTWARD THIS AFTERNOON WITH BEST SFC
BASED/ELEVATED INSTABILITY PARAMETERS REMAINING TO THE SOUTH OF REGION
STEADIEST RAINFALL SHOULD REMAIN SOUTH OF I-94 CORRIDOR WITH MUCH LESSER
AMOUNTS TO OCCUR ACROSS THE NORTH WHERE SOMEWHAT DRIER AIR EMBEDDED IN
DEEP LAYERED NORTHEAST TRAJECTORY FROM HIGH PARKED OVER ONTARIO PROVINCE
GUIDANCE INCLUDING CURRENT LAMP GUIDANCE TRENDS RUNNING AHEAD OF LATEST
TEMPERATURE TRENDS BASED ON THIS WILL LOWER HIGHS THIS AFTERNOON A FEW
DEGREES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 25, 6:36 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
636 AM CDT MON JUL 25 2005

UPDATED THIS MORNING TO INCLUDE SLIGHT RISK OF SEVERE ALONG SD BORDER

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261135-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
636 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL AFFECT LOCATIONS JUST NORTH OF THE SOUTH
DAKOTA BORDER THROUGH 11 AM WITH A SEVERE THUNDERSTORM POSSIBLE.
LARGE HAIL AND STRONG WINDS TO 60 MPH WILL BE THE THREAT.

OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO
EARLY EVENING AS LOW PRESSURE MOVES FROM NEBRASKA INTO IOWA.
SCATTERED SHOWERS WILL OCCUR OVER NORTHEASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA.  OVER AN INCH OF RAIN MAY FALL TODAY SOUTH OF
INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
EVENING. AT THE PRESENT TIME NO SEVERE WEATHER IS EXPECTED.  NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE

In the hours before

Local storm report, Jul 25, 10:25 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     TSTM WND DMG     3 S HERMAN              45.77N 96.14W
07/23/2005                   GRANT              MN   PUBLIC

            SEVERAL TREES DOWN TRUNK DIAMETER 1.5 TO 2 FT

0830 AM     TSTM WND DMG     8 W HOFFMAN             45.83N 95.95W
07/23/2005                   GRANT              MN   PUBLIC

            LARGE LIMBS DOWM 6-8 INCH DIAMETER

0838 AM     TSTM WND DMG     4 SSE HOFFMAN           45.78N 95.75W
07/23/2005                   GRANT              MN   PUBLIC

            NUMEROUS LARGE TREES DOWN.

&&

GGUST
Local storm report, Jul 25, 10:27 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             12 NE KLOTEN            47.84N 97.89W
07/24/2005  1.00 INCH        NELSON             ND   PUBLIC

0806 PM     TSTM WND DMG     4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005                   GRAND FORKS        ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

0806 PM     TSTM WND DMG     12 NE KLOTEN            47.84N 97.89W
07/24/2005                   NELSON             ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

0806 PM     HAIL             4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005  1.00 INCH        GRAND FORKS        ND   PUBLIC

0837 PM     HAIL             1 W EMERADO             47.92N 97.39W
07/24/2005  1.00 INCH        GRAND FORKS        ND   NWS EMPLOYEE

0838 PM     TSTM WND GST     EMERADO                 47.92N 97.36W
07/24/2005  60 MPH           GRAND FORKS        ND   TRAINED SPOTTER

0838 PM     HAIL             EMERADO                 47.92N 97.36W
07/24/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0842 PM     TSTM WND GST     2 WNW EMERADO           47.93N 97.40W
07/24/2005  63 MPH           GRAND FORKS        ND   MESONET

            NDDOT RWIS SENSOR PEAK WIND GUST REPORT ALONG U.S. HWY 2.

0848 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
07/24/2005  0.75 INCH        GRAND FORKS        ND   OTHER FEDERAL

0905 PM     TSTM WND DMG     EAST GRAND FORKS        47.93N 97.02W
07/24/2005                   POLK               MN   NWS STORM SURVEY

            4 INCH DIAMETER TREE BRANCH DOWN

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM CDTSevere Thunderstorm WarningFGFPolk39 min
Jul 25, 9:59 AM CDTFlash Flood WarningFGFWilkin12 hr

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.